A Better than Expected Bedside Update

Having arrived on Monday with the prospect of a potential 6 week stay whilst they sort out home TPN (Nutrion Fed through his IV lines) after an Endoscopy, Colonoscopy and bowel biopsy this morning the news for now is better than expected.

The initial scopes of the bowel, having gone in from both above and below indicate that it’s all clear down there and its possible that the therapy drug he takes for his NPC (Miglustat) combined with the sucrose in his feed is causing the diarrhea and possible vomiting. We have long known that a very common side effect of taking Miglustat is diarrhea and to be honest it’s never been firm on that front. After the onslaught of Chemo last year I think they needed to ensure there was nothing more sinister causing this.

They have taken biopsies which will provide a clearer picture, although the results for these could take up to 2 weeks to confirm.

The plan for now is to look at weaning down his TPN and explore using different feeds with less sugar in them to see if that helps.

We have also seen an Endocrinologist this week who is going to look at strengthening his bones with bisphosphonates. These are administered via IV, through his central line and due to the side effects of these infusions the first is completed as an in patient in hospital and the rest as an outpatient. Given his track record of drugs and side effects its planned that probably all of these infusions will done as an impatient for a few days on a monthly basis. I think this may go on for most of this year like that.

It’s hoped that they’ll start with experimenting with the feeds over the weekend, the bisphosphonates infusions early next week so that hopefully we’ll be checking out of Club Westmead by the end of next week. But as we all know with our Ed, anything can happen and the plans can all change in a flash.

Advertisements

2 thoughts on “A Better than Expected Bedside Update

  1. Thanks Ali. We’ve been hanging out for news and this is good with the positive news that they may be able to strengthen Ed’s bones. Your photos in the last post showed everyone bright and smiling – how we hope that you can keep it up. You are a marvel, Ali! We are with you in spirit.

  2. Good news all around! Some people have good results with adding a probiotic to stop some of the diarrhea. If it is the Migulstat causing it, you may not be able to get rid of it. Good luck with the bone strengthening. You may be creating a new treatment method for NPC. I’m sure the bone loss is due to both the NPC and the ALL.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s